Minnesota, 2002

Damaging Wind in Minnesota, July 27, 2002

July 27, 2002 · NWS DLH · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 27, 9:55 AM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 27, 9:55 AM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
1055 AM CDT SAT JUL 27 2002

STRONG STORMS FORMING OVER WEST CENTRAL MINNESOTA.  THESE ARE IN
REACTION TO THE COOLING AT MID-LEVELS ASSOCIATED WITH THE
APPROACHING VORT MAX.  EXPECT THIS VORT MAX TO PASS OVER NORTHEAST
MINNESOTA THIS AFTERNOON...ENHANCING CONVECTION AGAIN OVER OUR NECK
OF THE WOODS.  THE FORECASTED SBCAPES OVER SOUTHERN COUNTIES IS
EXPECTED TO BE AROUND 1000 J/KG THIS AFTERNOON.  MORE INTENSE
INSTABILITY WILL REMAIN SOUTH OF THE FORECAST AREA WITH VALUES
AROUND 3000 J/KG.  WEAKER STORMS WILL MOVE TO THE NORTHEAST BUT
STRONGER STORMS WILL PROPAGATE MORE EASTERLY AS THEY TAP INTO MORE
JUICY AIR.

IN THE UPDATED FORECAST RELEASED AROUND 1020 AM...KEPT LIKELY POPS
FOR THIS AFTERNOON IN RESPECT FOR THIS VORT MAX PASSAGE.  ALSO
LOWERED TEMPS IN SOME LOCATIONS IN EXPECTATION OF MORE CLOUD COVER
AND RAIN COOLED AIR KEEPING TEMPS DOWN.

.DLH...NONE.
KFM

In the hours before

Special weather statement, Jul 27, 7:54 AM CST, 5 hours 19 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-272000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
854 AM CDT SAT JUL 27 2002

HAZARD...
SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO THIS EVENING FOR
NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.

DISCUSSION...
AN UPPER LEVEL SYSTEM WILL RE-IGNITE THUNDERSTORMS THIS AFTERNOON
ACROSS THE REGION.  MOST OF THE SEVERE WEATHER IS EXPECTED TO BE
OVER SOUTHERN MINNESOTA INTO SOUTHERN WISCONSIN.  BUT ENOUGH
INSTABILITY AND WIND SHEAR WILL EXIST OVER THE NORTHLAND TO PRODUCE
ISOLATED SEVERE STORMS.  THE MAIN THREAT FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN WILL BE DAMAGING WINDS.  TORNADOES OR LARGE HAIL
ARE ALSO REMOTE POSSIBILITIES.

SPOTTER ACTIVATION...
SEVERE WEATHER SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON
INTO THIS EVENING.

.END

KFM

The radar

The Minneapolis radar (KMPX), 119 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pine

When
July 27, 1:13 PM CST
Where
Pine County, Pine City
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
45.833, -92.983

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313187.